Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 2002, 6:23 PM CDT for 4 counties in Kansas. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 6:23 PM CDT (23:23 UTC)
- Expired
- May 26, 2002, 7:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:25 PM CDT | Hail 1.75 | Bazine, KS | |
| May 26, 6:30 PM CDT | Hail 0.75 | Jetmore, KS | |
| May 26, 6:45 PM CDT | Hail 1 | Jetmore, KS | |
| May 26, 6:55 PM CDT | Hail 1.75 | Bazine, KS | |
| May 26, 7:09 PM CDT | Hail 1.75 | Burdett, KS | Windows were broken. |
| May 26, 7:20 PM CDT | Hail 0.75 | Bison, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 262323
SVRDDC
KSC083-135-145-165-270015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT SUN MAY 26 2002
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RUSH COUNTY IN CENTRAL KANSAS
NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS
SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS
* UNTIL 715 PM CDT
* AT 623 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 9 MILES WEST OF HANSTON...OR ABOUT 5 MILES NORTH OF
JETMORE...MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED
GRAY AT 635 PM CDT
BURDETT AT 645 PM CDT
BAZINE AT 650 PM CDT
ROZEL AT 655 PM CDT
ALEXANDER AT 700 PM CDT
NEKOMA AT 710 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS,
WIND UP TO 60 MILES AN HOUR,
LAT...LON 3817 10002 3804 9985 3812 9929 3853 9903
3852 9963
REITERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 26, 1:45 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT SUN MAY 26 2002 VERY COLD AIR ALOFT FOR LATE MAY, WEAK CAPPING DUE TO WEAK, NARROW BAND OF WESTERLIES, AND AMPLE INSTABILITY WILL LEAD TO AFTERNOON THUNDERSTORMS TODAY ALONG THE DRYLINE IN WEST CENTRAL AND NORTHWEST KS. THE STORMS SHOULD DEVELOP IN THE WEST BY 4 PM AND THEN SLOWLY EVOLVE INTO A LARGER CLUSTER OF STORMS OVERNIGHT FURTHER EAST. SO THE HIGHEST POPS TONIGHT WILL BE FROM DDC TO HAYS AND POINTS EAST PER GOING FCST. THE UPPER LOW OVER BAJA WILL WOBBLE EAST INTO KANSAS MONDAY AND MONDAY NIGHT. WITH COLD AIR ALOFT AND AMPLE MOISTURE, AREAS OF THUNDERSTORMS ARE A GOOD BET. THE LOCATION OF BOUNDARIES FROM TONIGHTS CONVECTION WILL PLAY AN IMPORTANT ROLE IN WHERE CONVECTION FIRES MONDAY. CURRENT FCST LOOKS BASICALLY ON TRACK WITH POPS AND TEMPS, AND ONLY MINOR ADJUSTMENTS WERE NEEDED. DAYS 3-7... MODELS CONTINUE TO BUILD RIDGE OVER EASTERN ROCKIES MID WEEK BEFORE IT BEGINS TO BREAK DOWN NEXT WEEKEND. MAY BE A POSSIBILITY OF TSRA OVER FAR WESTERN GROUPS FRIDAY-SATURDAY WITH LATE DAY STORMS IN EASTERN COLORADO. HOWEVER, WILL CONTINUE TO KEEP THOSE DAYS DRY. WILL INTRO CHANCE OF TSRA FOR SUNDAY WITH RIDGE BREAKING DOWN. LOW LEVEL MOISTURE NOT LOOKING TOO IMPRESSIVE ON AVN HOWEVER. FINCH/15 PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 60 82 58 81 / 40 30 40 10 GCK 56 82 57 81 / 30 30 30 10 EHA 56 84 55 81 / 30 30 30 10 LBL 56 85 57 81 / 30 30 30 10 HYS 59 81 59 81 / 40 30 40 10 P28 62 82 62 82 / 50 40 40 20 .DDC...NONE.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 42 min |
| May 26, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 51 min |
| May 26, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 58 min |
| May 26, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 66 min |
| May 26, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 30 min |
| May 26, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 49 min |
| May 26, 6:57 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.